Caution: Taking This Drug May Cause...(Part One)

I constantly work with my neurologist to adjust medications, hoping that one day we’ll discover the perfect cocktail to manage my chronic migraines. The ever-changing ingredients can lead to a range of side effects. There isn’t enough room on any prescription bottle to list all of the warning signs.

My hair started falling out

I’m used to the dizziness, drowsiness, and confusion that can come with mixing all the medications. But when my hair started falling out, I was stumped. I had never seen THIS on a warning label. After a few weeks, I couldn’t ignore the problem. I was unclogging the drain 3-4 times during a shower. I could knit a sweater with the hair I found on the floor over a week. Concerned friends asked if it was “just stress.” My standard reply was that I wasn’t stressed until my hair started falling out!

Is hair loss a side effect of migraine treatment?

I Googled all the new medications I was taking, and none of them listed hair loss as a potential issue. So I started with my family doctor, thinking this wasn’t related to my headaches. Blood work showed high levels of testosterone. This will either cause someone to grow facial hair or to lose hair in the patterns of a middle-aged, balding male. I guess I was happy that I didn’t need to shave my face, but the prospect of wearing a wig wasn’t ideal either.

Jumping from doctor to doctor

I was sent to an endocrinologist to find the cause of the testosterone imbalance, with no progress made. I was then bounced to my GYN to check for cysts, a common reason testosterone levels will spike. There was nothing wrong in that department either. Another check of my testosterone levels came back normal, and we were back to the drawing board. I was then shuffled to a dermatologist to find ways to preserve the hair I had left. With each dead end, my research on wig shops increased. I thought for sure I was going to be bald soon.

My hair loss bothered me

I was very sensitive about my diminishing blond locks. The majority of my hair thinned out around my temples and ears. I became a master at arranging hair from the top of my head to cover the patchy balding spots. Ponytails made the issue very obvious, so hats became my new favorite accessory. Even if other people didn’t notice, it really bothered me.

I wasn't used to "noticeable" symptoms or side effects

Migraines are mostly a silent disease. Except for the pained look on my face during an attack, a stranger wouldn’t guess that I deal with this debilitating disease by looking at me. Losing my hair was the first outward physical change I experienced related to the headaches. I wish I could say I handled it with grace. I had to remind myself that so many people deal with painful physical ailments or cancer treatments, and I shouldn’t be so vain about this. But as a 32-year-old woman now using men’s strength Rogaine, it was hard not to feel like less of a person.

Making the connection

Finally, my boyfriend found a study on a preventative migraine medication that I took for years. An extremely small portion of users developed hair loss after years of use. When we began this journey, I never thought to research this drug since I took it for so long. I was so close to chopping my hair off when this discovery was made. Luckily, I already had an appointment with my neurologist. Before I even suggested the cause, she told me there was a high likelihood this drug was the root of my problem.

Turning to alternative options

In order to stop the shedding, I had to transition off the medication. I soon realized how vital this preventative was in regulating my headaches. As I slowly began to reduce the dosage, the headaches became worse. However, the mounds of hair in my trash can began to decrease, a true sign that we had discovered the cause. It was a long process of tapering off the medication and finding a substitute I could tolerate. After a five-month journey, I’m now beginning to grow hair again, and my new medication regimen is as effective as before. I now see the baby hairs growing back, and I can finally get my hair highlighted again. I’m starting to feel more normal.

An uncommon side effect

Hair loss is a side effect that 99% of migraine patients will not experience. I don’t even want to name the widely used medication that causes it for fear of people running to their doctor to get off of it when it overwhelmingly helps so many patients. However, many of us will fall victim to a wide array of side effects from the medications we take to limit our pain. Each time I notice a new side effect, I question whether it’s the medication or my imagination. I check in with my doctor every time a potential side effect is noticed to keep my sanity. Together we decide if the benefits outweigh the unpleasant feelings and if a medication change is warranted.

What side effects have you experienced?

By providing your email address, you are agreeing to our privacy policy.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.

Community Poll

Which are you most sensitive to?